URL of this page: //www.nlm.nih.gov/medlineplus/ency/article/002632.htm

Dilantin overdose

Dilantin is a medicine used to prevent seizures. Overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Phenytoin is the generic name of Dilantin. It can be harmful in large amounts.

Where Found

Dilantin is found in medicines with these names:

  • Dilantin
  • Phenytoin

Symptoms

The symptoms of a Dilantin overdose vary. They may include:

  • Coma
  • Confusion
  • Fever
  • Involuntary, jerky, repeated movement of the eyeballs
  • Lethargy
  • Low blood pressure
  • Nausea and vomiting
  • Sleepiness
  • Slow or slurred speech
  • Staggering gait or walk
  • Swollen gums
  • Seizures (convulsions)
  • Tremor (uncontrollable, repeated shaking of the arms or legs)
  • Unsteadiness
  • Uncoordinated movements

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition (for example, is the person awake or alert?)
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

DO NOT delay calling for help if you do not have this information.

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container to the hospital with you, if possible.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
  • EKG (electrocardiogram, heart tracing)
  • Fluids through a vein (by IV)
  • Laxative
  • Medicine to reverse the effects of the drug and treat symptoms
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)

Outlook (Prognosis)

The outlook depends on how severe the overdose is:

  • Mild overdose: Supportive therapy alone may be all that is needed. Recovery is likely.
  • Moderate overdose: With proper treatment, the person usually makes a complete recovery within 24 to 48 hours.
  • Severe overdose: If the person is unconscious or has abnormal vital signs, more aggressive treatments may be necessary. It may take 3 to 5 days before the person becomes conscious. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may cause permanent disability. However, unless there are complications, long-term effects and death are uncommon. If death occurs, it is usually from liver failure.

References

McMullan JT, Duvivier EH, Pollack Jr CV. Seizures. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 102.

Osborn H. Phenytoin and fosphenytoin toxicity. In: Tintinalli J, et al. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 178.

Tarabar AF, Ulrich AS, D'Onofrio G. Seizures. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 99.

Update Date 10/13/2015